Alert archive / California / Special Weather Statements in 2022

Special Weather Statement, NWS Eureka, CA

April 11, 2022Del Norte County, California

NWS Eureka, CA issued this special weather statement at Apr 11, 2022, 5:21 PM PDT for Del Norte County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2022, 5:21 PM PDT (00:21 UTC)
Expired
Apr 11, 2022, 5:45 PM PDT
In force
24 min
Issued by
NWS Eureka, CA
Hail
0.50 in
Wind
40

County Del Norte County, CA

The radar

The Medford radar (KMAX), 126 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS86 KEKA 120021
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
521 PM PDT Mon Apr 11 2022
 
CAZ101-102-120045-
Del Norte Interior CA-Coastal Del Norte CA-
521 PM PDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of southwestern Del
Norte County through 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bertsch-Oceanview, or over Crescent City, moving south at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Small hail may create slippery roadways.

Locations impacted include...
Crescent City, Klamath, Jedediah Smith State Park, Jack McNamera
Field, Bertsch-Oceanview, Crescent City North, Klamath Glen and
Requa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4180 12424 4184 12410 4155 12389 4149 12408
      4154 12408 4157 12410 4160 12410 4166 12414
      4172 12415 4174 12417 4175 12419 4174 12420
      4177 12425 4179 12425
TIME...MOT...LOC 0020Z 338DEG 29KT 4174 12418 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 11, 3:42 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 11, 3:42 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
342 PM PDT Mon Apr 11 2022

.SYNOPSIS...Rain showers with small hail and mountain snow along
with brisk winds will continue through Tuesday in the wake of a
cold front. Cool and unsettled weather will continue through the
week with occasional periods of steadier precipitation with snow
levels tending to rise.

&&

.DISCUSSION...Very active weather has been occurring across
northwest California for a change today, after a mostly quiet last
few months. A deep upper-level low preceded by a cold front
continues to approach from the north. The center of the low is
passing to our north across Oregon, but the main upper trough axis
will pass across our area late this afternoon into this evening,
with unseasonably cold temperatures, especially aloft. That in
combination with moist, onshore west-northwest flow will enhance
shower activity, particularly until the trough axis passes, with
lingering showers mainly over Humboldt and Del Norte Counties
gradually dwindling through Tuesday night, as high pressure makes
a futile attempt to build in. With the focused activity this
evening in Humboldt and Del Norte Counties, look for brief heavy
downpours and small hail, with even some rumbles of thunder along
the coast. Meanwhile, while snow has been observed as low as 1500
feet, accumulations have been tough to come by below 2500 feet.
Even up along the Oregon border at the Collier Tunnel, the ground
briefly whitened but the snow has mostly melted, with roads
currently just wet there and at Berry Summit as well. That said,
will 'stay the course' and hold on to the Winter Weather Advisory
above 2000 feet, as the precipitation rates should increase and
snow levels should tend to come down through this evening. Even if
we don't see the amounts that we forecast earlier, 1 to 3 inches
of snow will be possible every 12 hours or so right through
Tuesday night at Berry Summit, the Collier Tunnel, and Scott
Mountain Summit. For that reason, we actually extended the Winter
Weather Advisory through 12Z Wednesday, even though there may be a
lull in activity for awhile Tuesday, another shortwave will
enhance shower activity Tuesday night. In Trinity County, that
northwest flow will not favor as much precipitation, so the
advisory still ends there early tomorrow morning.

With the well-mixed and increasingly unstable airmass, stout
pressure gradient and deep layer of northwesterly flow, winds have
been gusty across much of northwest California today. The
strongest winds have been along the Del Norte Coast early this
morning, and particularly around Lake County this afternoon.
Gusts of 40 to 45 mph have even been observed in some of the lower
elevations close to Clear Lake, with some gusts over 50 mph across
the exposed high elevations. No lead time, but opted to issue a
Wind Advisory to cover those winds continuing through this
evening, then easing tonight into tomorrow. Meanwhile the other
Wind Advisory for portions of Trinity County along with Highway 3
corridor continues.

As if that wasn't enough for hazards, we have frost advisories and
freeze warnings for portions of Mendocino and Lake Counties. There
is some uncertainty regarding due lingering clouds and winds
tonight, but enough clearing and calming should still allow for
some unseasonably cold temperatures there by morning. Even in
areas farther north through Humboldt County interior valleys we
may drop into the mid 30s, but opted not to complicate things with
the Winter Weather Advisory in effect above 2000 feet already
indicating snow and cold temperatures in the area.

Heading through Wednesday into Wednesday night, another round of
steadier precipitation is likely as models are honing in on a
surface low tracking directly toward the Redwood Coast. That
system will not be particularly strong, but will carry quite a bit
of moisture, with another inch or two of rain possible for much of
the area. Lesser amounts should be expected in southeast Mendocino
and Lake Counties, however. Snow levels should be higher, starting
around 3000 feet and even perhaps rising to 5000 feet, depending
on the exact track of that low pressure area. Yet another
relatively warm storm system may pass through late Friday or
Saturday, but beyond that there appears to be a break in the
weather that could last into Monday as a progressive ridge passes
by. /AAD

&&

.AVIATION...A very sturdy cold front moved across the region
earlier today. Numerous (frontal-associated) flight hazards such
as: LIFR/IFR ceilings and visibilities, moderate to heavy
rain/rainshowers and small hail, prefrontal low level wind shear
(LLWS), and significant gusty winds moved over area
airports/airfields. Behind the front, unstable conditions and
northwest winds continued to enhance flight hazards today and will
continue into evening. Hail has already been reported, but a
slight chance or isolated thunderstorms may impact the local
airports...especially in Del Norte and Humboldt through evening.
Higher elevation snow could impact higher elevation airfields
also. An unsettle weather pattern is expected to affect the region
to some degree over the next 36 hours and further into the week.
/TA

&&

.MARINE...Gales force wind gusts and very steep and hazardous seas
remain across the waters. Although, gales gusts has been less
frequent over the inner waters. Otherwise, winds will be in the
increase as the upper level jet pass through. A Gale Warning remain
in effect through tonight for all waters. In addition, showers will
continue affecting the coastal waters where isolated thunderstorm
and small hail will be likely. Sea conditions will be chaotic as a
large northwesterly swell will continue building across the waters
and peak this evening up to 18 foot. Northwest winds are expected to
diminish tonight into Tuesday morning, and then becomes more
westerly around 10 to 15 kts. Lighter southerly winds will develop
on Wednesday morning, before rapidly increase to fresh to strong as
another shortwave moves through.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 1 AM to 9 AM PDT Tuesday for CAZ109-112-
     113.

     Winter Weather Advisory until 6 AM PDT Tuesday for CAZ107-
     108.

     Winter Weather Advisory until 6 AM PDT Wednesday for CAZ102-
     105-106.

     Wind Advisory until 9 PM PDT this evening for CAZ107-114-
     115.

     Freeze Warning from 1 AM to 9 AM PDT Tuesday for CAZ110-111-
     114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 PM PDT this evening for PZZ450-455-470-
     475.

     Hazardous Seas Warning from 9 PM this evening to 9 AM PDT
     Tuesday for PZZ450-470-475.

     Hazardous Seas Warning from 9 PM this evening to 3 AM PDT
     Tuesday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 11, 6:34 AM PDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
634 AM PDT Mon Apr 11 2022

CAZ109-112-113-121345-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
634 AM PDT Mon Apr 11 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail showers are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rainfall amounts of 1 to 2 inches are possible this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-106-121345-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
634 AM PDT Mon Apr 11 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM TUESDAY...
...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect until 6 AM Tuesday morning. A
Hard Freeze Watch is in effect for late tonight through Tuesday
morning. Small hail showers are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

2 to 4 inches of rain are possible this week with locally higher
amounts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-111-114-121345-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
634 AM PDT Mon Apr 11 2022

...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Hard Freeze Watch is in effect for late tonight through Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rainfall amounts of 1 to 2 inches are possible this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ115-121345-
Southern Lake-
634 AM PDT Mon Apr 11 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Watch is in effect for late tonight through Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rainfall amounts of around an inch are possible this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-121345-
Northern Trinity-
634 AM PDT Mon Apr 11 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect until 6 AM Tuesday morning. A
Wind Advisory is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of mountain snow will continue through most of the week. In
lower elevations, 1 to 2 inches of rain are possible this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ108-121345-
Southern Trinity-
634 AM PDT Mon Apr 11 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect through 6 AM Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of mountain snow will continue through most of the week. In
lower elevations, 1 to 2 inches of rainfall are possible this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-121345-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
634 AM PDT Mon Apr 11 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening.
Small hail showers are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rainfall amounts of 2 to 3 inches are possible this week. Isolated
thunderstorms are possible Monday afternoon and evening. Small hail
showers are possible through early Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Apr 11, 2:14 PM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
214 PM PDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             14 NNW COVELO           39.98N 123.36W
04/11/2022  E0.25 INCH       TRINITY            CA   COCORAHS

            HAIL ACCUMULATED. VERY LITTLE RAIN
            ASSOCIATED WITH THIS EVENT AND HAIL
            TRANSITIONED DIRECTLY TO SNOW, ENDING 10
            MINS LATER.

&&

ZVS
Local storm report, Apr 11, 2:57 PM PDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
257 PM PDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             FORTUNA                 40.59N 124.14W
04/11/2022  E0.25 INCH       HUMBOLDT           CA   PUBLIC

            LIGHT HAIL FELL BRIEFLY.

&&

MKK
Local storm report, Apr 11, 2:58 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
258 PM PDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FORTUNA                 40.59N 124.14W
04/11/2022  E0.25 INCH       HUMBOLDT           CA   PUBLIC

            THIS HAIL SHOWER WAS HEAVIER THAN THE
            PREVIOUS ONE AND LASTED ABOUT 1 MINUTE AND A
            HALF.

&&

MKK
Special weather statement, Apr 11, 4:58 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Eureka CA
458 PM PDT Mon Apr 11 2022

CAZ103-105-120030-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
458 PM PDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of north central
Humboldt County through 530 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm over
Orick, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Accumulation of small hail may lead to slippery
         roads.

Locations impacted include...
Orick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 12412 4123 12411 4124 12411 4131 12409
      4136 12395 4108 12371 4097 12404
TIME...MOT...LOC 2357Z 334DEG 22KT 4128 12404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MKK
Local storm report, Apr 11, 5:12 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
512 PM PDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 NE ORICK              41.29N 124.06W
04/11/2022  E0.50 INCH       HUMBOLDT           CA   PUBLIC

            HAIL SLIGHTLY OVER A HALF INCH IN DIAMETER.

&&

MKK
Special weather statement, Apr 11, 5:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
521 PM PDT Mon Apr 11 2022

CAZ101-102-120045-
Del Norte Interior CA-Coastal Del Norte CA-
521 PM PDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of southwestern Del
Norte County through 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bertsch-Oceanview, or over Crescent City, moving south at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Small hail may create slippery roadways.

Locations impacted include...
Crescent City, Klamath, Jedediah Smith State Park, Jack McNamera
Field, Bertsch-Oceanview, Crescent City North, Klamath Glen and
Requa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4180 12424 4184 12410 4155 12389 4149 12408
      4154 12408 4157 12410 4160 12410 4166 12414
      4172 12415 4174 12417 4175 12419 4174 12420
      4177 12425 4179 12425
TIME...MOT...LOC 0020Z 338DEG 29KT 4174 12418

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:38 PM PDTSpecial Marine WarningEKA37 min
Apr 11, 5:55 PM PDTSpecial Weather StatementEKAHumboldt35 min
Apr 12, 8:54 AM PDTSmall Craft AdvisoryEKA8 hr
Apr 12, 3:18 PM PDTFrost AdvisoryEKAHumboldt, Mendocino19 hr
Apr 12, 3:18 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino19 hr
Apr 12, 3:32 PM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity44 hr

Nearby

Special Weather Statements in California, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.